Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 181
  • Home
  • Print this page
  • Email this page

   Table of Contents      
CASE REPORT
Year : 2020  |  Volume : 68  |  Issue : 3  |  Page : 538-540

Bilateral panophthalmitis following toxic epidermal necrolysis: A case report


Department of Ophthalmology, Government Medical College, Miraj, Maharashtra, India

Date of Submission28-Jul-2019
Date of Acceptance25-Sep-2019
Date of Web Publication14-Feb-2020

Correspondence Address:
Dr. Sharad Haribhau Shegaonkar
Plot No. 75, Old Subhedar Layout, Nagpur - 440 024, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_1208_19

Rights and Permissions
  Abstract 


A 70 year old man presented with systemic signs of toxic epidermal necrolysis (TEN) following consumption of diclofenac tablets for a prodromal illness a week back. Ophthalmic evaluation showed no perception of light in both eyes along with lid edema, total corneal sloughing, and pus-filled anterior chamber. An amniotic membrane transplant was planned but within a few hours, both eyes developed panophthalmitis with restricted extraocular movements and mild proptosis and had to be eviscerated. This is perhaps the first case showing such devastating sequelae of TEN.

Keywords: Panophthalmitis, Steven Johnson syndrome, toxic epidermal necrolysis


How to cite this article:
Shegaonkar SH. Bilateral panophthalmitis following toxic epidermal necrolysis: A case report. Indian J Ophthalmol 2020;68:538-40

How to cite this URL:
Shegaonkar SH. Bilateral panophthalmitis following toxic epidermal necrolysis: A case report. Indian J Ophthalmol [serial online] 2020 [cited 2020 Feb 22];68:538-40. Available from: http://www.ijo.in/text.asp?2020/68/3/538/278348



Toxic epidermal necrolysis (TEN) is a rare dermatological disorder characterized by extensive epidermal detachment and erosion of mucous membranes.[1] In addition to the skin, the ocular surface is the most commonly affected in 83% cases.[2],[3] It can also be fatal due to involvement of the oral, gastrointestinal, and genitourinary mucosa.[4] TEN is most often a sequelae of drug intake and is seen as an idiosyncratic reaction.[5] Although ophthalmic features of TEN, affecting the ocular surface, are well described, we present a rare case of bilateral panophthalmitis requiring evisceration of both eyes following TEN.


  Case Report Top


A 70-year old previously healthy man presented with sudden and severe loss of vision in both eyes along with eye pain, conjunctival injection, and swelling since the past 4 days. A history was elicited of consuming oral diclofenac for a viral prodrome 6 days back following which he developed rashes all over the body along with oral mucosal ulcerations. On examination, he had macular rash over his upper torso, and new ulcerating lesions over her buccal and perioral tissue [Figure 1]a. A diagnosis of toxic epidermal necrolysis (TEN) was made by the dermatologist and supportive treatment was initiated in the septic intensive care unit.
Figure 1: (a) Skin and lips and buccal nucosal erosions. (b) Extensive corneal sloughing with pus filled anterior chamber. (c and d) Full blown panophthalmitis in both eyes

Click here to view


Ophthalmic evaluation revealed extreme conjunctival congestion, corneal sloughing, and thinning in both eyes along with severe anterior chamber reaction and hypopyon [Figure 1]b. In view of imminent corneal perforation, an amniotic membrane transplant was planned for both eyes while topical moxifloxacin and lubricants were started. However, within a few hours, there was corneal perforation with uveal prolapse [Figure 1]c and [Figure 1]d in both eyes along with mild proptosis, lid edema, and restricted extraocular muscles. Despite intensive topical and systemic treatment, including systemic steroids, electrolytes, and antibiotics, the panophthalmitis progressed rapidly and required evisceration in both eyes within 24 h. The patient died after 48 h of evisceration due to multi-organ failure due to the TEN. The eviscerated material and blood culture sent for microbiological examination did not reveal any bacterial growth after 48 h.


  Discussion Top


Ophthalmic manifestations of TEN in the acute stage have been long recognized and ranges from asymptomatic corneal involvement to severe corneal ulceration and rarely perforation.[6],[7] Isawi et al. reported a case of bilateral corneal melting due to tear deficiency secondary to  Stevens-Johnson syndrome More Details (SJS) following use of topical bromfenac.[8] Oral nonsteroidal anti-inflammatory drugs are also known to cause SJS and TEN.[3] Severe dry eye, symblepharon, and other cicatrical sequelae along with limbal stem cell loss following SJS can lead to vision-threatening complications.[2],[3]

Amniotic membrane transplantation is indicated in the acute stage of disease to prevent perforation, provide a natural bandage-like effect and avoid cicatrical complications.[9] In our patient, the corneal melting progressed very rapidly and led to bilateral panophthalmitis necessitating evisceration. The pathologic basis in such cases is similar to changes seen in the skin, i.e., severe inflammation, an outpouring of cytotoxic CD 8 lymphocytes and cytokine release which may weaken the stromal-epithelium interface with resultant perforation.[10] In addition, Ueta showed that the most severe ocular complications occur due to nonsteroidal anti-inflammatory drugs, as in our case, possibly mediated by a combination of multiple gene polymorphisms and their interactions besides microbial infections.[5]

Most globes with perforation can be salvaged with AMT followed by a tectonic penetrating keratoplasty.[2] This case represents an extreme presentation of TEN, which, to the best of our knowledge, has not been described before. Ophthalmlogists and dermatologists should be aware of this rare complications and earliest signs should prompt aggressive treatment to avoid such catastrophic sequelae.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient and relatives understand that his name and initials will not be published and due efforts will be made to conceal his identity, but anonymity cannot be guaranteed.

Acknowledgements

We acknowledge the inputs of Dr. Sabyasachi Sengupta from Sengupta's Research Academy, Mumbai, during manuscript preparation.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Woolum JA, Bailey AM, Baum RA, Metts EL. A Review of the management of Stevens-Johnson syndrome and toxic epidermal necrolysis. Adv Emerg Nurs J 2019;41:56-64.  Back to cited text no. 1
    
2.
Jain R, Sharma N, Basu S, Iyer G, Ueta M, Sotozono C, et al. Stevens-Johnson syndrome: The role of an ophthalmologist. Surv Ophthalmol 2016;61:369-99.  Back to cited text no. 2
    
3.
Kohanim S, Palioura S, Saeed HN, Akpek EK, Amescua G, Basu S, et al. Stevens-Johnson syndrome/toxic epidermal necrolysis-A comprehensive review and guide to therapy. I. Systemic disease. Ocul Surf 2016;14:2-19.  Back to cited text no. 3
    
4.
Chatproedprai S, Wutticharoenwong V, Tempark T, Wananukul S. Clinical features and treatment outcomes among children with Stevens-Johnson syndrome and toxic epidermal necrolysis: A 20-year study in a tertiary referral hospital. Dermatol Res Pract 2018;2018:3061084.  Back to cited text no. 4
    
5.
Ueta M. Results of detailed investigations into Stevens-Johnson syndrome with severe ocular complications. Invest Ophthalmol Vis Sci 2018;59:DES183-91.  Back to cited text no. 5
    
6.
Kompella VB, Sangwan VS, Bansal AK, Garg P, Aasuri MK, Rao GN. Ophthalmic complications and management of Stevens-Johnson syndrome at a tertiary eye care centre in South India. Indian J Ophthalmol 2002;50:283-6.  Back to cited text no. 6
[PUBMED]  [Full text]  
7.
López-García JS, Rivas Jara L, García-Lozano CI, Conesa E, de Juan IE, Murube del Castillo J. Ocular features and histopathologic changes during follow-up of toxic epidermal necrolysis. Ophthalmology 2011;118:265-71.  Back to cited text no. 7
    
8.
Isawi H, Dhaliwal DK. Corneal melting and perforation in Stevens Johnson syndrome following topical bromfenac use. J Cataract Refract Surg 2007;33:1644-6.  Back to cited text no. 8
    
9.
López-García JS, Rivas L, García-Lozano I, Conesa E, Elosua I, Murube J. Amniotic membrane transplantation in acute toxic epidermal necrolysis: Histopathologic changes and ocular surface features after 1-year follow-up. Eur J Ophthalmol 2014;24:667-75.  Back to cited text no. 9
    
10.
Williams GP, Mudhar HS, Leyland M. Early pathological features of the cornea in toxic epidermal necrolysis. Br J Ophthalmol 2007;91:1129-32.  Back to cited text no. 10
    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Case Report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed188    
    Printed0    
    Emailed0    
    PDF Downloaded45    
    Comments [Add]    

Recommend this journal